High Wind, Russell
- When
- January 16, 12:52 AM CST to 12:53 AM CST
- Where
- Russell forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Strong northwest winds moved into central and south central Kansas starting in the evening hours of the 15th and continuing through the early evening of the 16th with a tightened gradient from a low pressure system. Generally winds had speeds of 25 to 35 mph with gusts up to 55 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong northwest winds moved into central and south central Kansas starting in the evening hours of the 15th and continuing through the early evening of the 16th with a tightened gradient from a low pressure system. Generally winds had speeds of 25 to 35 mph with gusts up to 55 mph. The peak gust was at Russell Airport overnight with a measured gust of 63 mph. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 15, 11:03 PM CST, 1 hour 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 1103 PM CST Thu Jan 15 2026 .KEY MESSAGES... - Strong cold frontal passage tonight; gusty winds through the day Friday - Very high fire danger Friday afternoon with dormant fuels, low humidity, and gusty winds - Additional cold frontal passage Saturday morning, plunging wind chills near zero by Sunday morning && .UPDATE... Issued at 953 PM CST Thu Jan 15 2026 Updated to back up wind advisory and to increase pops overnight. Narrow but solid area of precip has been steadily progressing south this evening across central Nebraska in an area that is just ahead of the vort max. Feel this area of precip should continue to push south overnight and will affect at least central KS. So went ahead and increased pops overnight. In addition, strong northwest winds have also been occurring just ahead of the band of precip, with gusts around 40kts common. So backed up the wind advisory to start at 06z. && .DISCUSSION... Issued at 206 PM CST Thu Jan 15 2026 As of 130 PM Thursday afternoon, a deep midlevel trough remains across the eastern CONUS with northwest flow within its wake across the central US. Overall benign weather has been ongoing today with mostly sunny skies with shortwave ridging sliding through the mid-MO valley. A dryline was working into central KS from western KS with temperatures in the 50s and 60s to the west of the dryline; 40s to near 50 remain east of the dryline. Taking a peek further north, the next, in a series, of shortwave trough passages is currently progressing southeastward through southern Saskatchewan. The attendant surface cold front extends through the northern portions of ND. A pre-frontal trough extends from north-central ND through southwest KS. This pre-frontal trough is veering winds from the northwest but CAA remains muted for now. The aforementioned surface cold front will sweep across the forecast tonight with strong post-frontal winds up to 30-35 mph expected. A narrow zone of midlevel saturation and frontogenesis may prove sufficient for a few sprinkles and/or flurries overnight into Friday morning. Impacts are not expected at this point. Transitioning into the daytime hours of Friday, a strong post- frontal pressure gradient will remain in place across the state, especially central and western KS. As boundary layer mixing deepens (upwards of 700 mb) through the morning and afternoon, GFS/RAP/NAM/HRRR forecast soundings suggest mean winds will approach 40-50 mph with the strongest across central KS. Latest HREF probabilistic guidance suggests only a brief 30-40 percent chance for wind advisory level winds (45+ mph) across central KS Friday afternoon. This may be due in part to the potential for an intermittent stratocumulus field which could decrease mixing heights slightly. All of that to say, northwesterly wind gusts around 40 mph are likely with occasional gusts near 50 mph possible. Again, the strongest are expected across central KS. The strong CAA behind tonight's cold front will result in Friday afternoon temperatures in the low to mid 40s. Should the aforementioned stratocumulus become for prevalent, temperatures may remain in the 30s and the potential for additional sprinkles and flurries would be reintroduced. At this point, the deepest moisture will remain closely tied to the shortwave trough across far northeast KS into MO/IA and the potential for winter weather related impacts remains very low across the forecast area. Wind speeds will briefly relax Friday evening as an area of surface high pressure glances the area to the west. This period of lighter winds will be brief as the next cold front will sweep across the forecast area late Friday night into Saturday morning, ushering in another dose of Arctic air. Daytime highs on Saturday will struggle into 20s and 30s. Factoring in a stout northerly wind up to 35 mph will create wind chill values in the single digits and teens much of the day. The next transient area of surface high pressure will overspread the region Saturday night into Sunday morning, setting the stage for a chilly night. Sunday morning lows are forecast to approach 10 degrees. Factoring in a gentle southwesterly wind near 5-10 mph will create wind chill values near zero Sunday morning. Fortunately, this southerly wind will usher in warmer temperatures by Sunday afternoon with highs returning to the 40s and 50s. This warmup will be brief, however as the next shortwave trough will slide across the lower MO valley Sunday, shunting a cold front through the area. This front will send temperatures into the 20s and 30s for Monday afternoon. This progressive northwest midlevel flow looks to anchor through the middle of next week with additional perturbation traversing the central and northern Plains. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1054 PM CST Thu Jan 15 2026 Main aviation concerns will be strong northwest winds along with a brief period of a rain snow mix tonight. Narrow band of precip has been steadily tracking south across southern Nebraska this evening and confidence is increasing that it will affect many of our TAF sites. So for now will just run with a tempo for a few hours late tonight into Fri morning for a rain/snow mix. Just ahead of this band, there will also be a brief period of very strong north winds, especially over central KS, where gusts in the 40-45kt range will be possible for a couple hours. After this band of stronger winds/precip moves through, we should see a lull in winds, before picking back up late Fri morning. So through Fri afternoon, still looking for widespread strong nw winds, with gusts 40-45 mph likely, especially west of I-135. These speeds will quickly decrease toward sunset. In addition, we will see an increase in cloud cover by early Fri afternoon from the northeast, but confidence is high that cigs will remain above IFR levels. && .FIRE WEATHER... Issued at 206 PM CST Thu Jan 15 2026 Widespread very fire danger is expected Friday afternoon. Deep boundary layer mixing up to 700 mb combined with a strong low-level wind profile will result in northwest wind gusts around 40 mph with gusts up to 50 mph possible, especially from late morning through mid-afternoon. Fortunately, this fire weather setup is all post- frontal and a drastic wind shift is not expected throughout the day Friday. A very dry airmass will overspread the area through the day Friday with dew points plunging through the teens and into the single digits. Latest HREF guidance suggest a >80 percent chance for dew points decreasing below 5 degrees Friday afternoon across central KS. Fortunately, latest short range guidance is advecting colder surface temperatures across the area, offsetting the reduced dew points and holding afternoon humidity values in the 20-30 percent range (the lowest values west of I-135). With sunset Friday evening, humidity will begin to recover with values approaching 40-50 percent by midnight and wind speeds decreasing to 15-20 mph, gusting up to 30 mph. && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST Friday for KSZ032-033-047-048-050. && UPDATE...RBL DISCUSSION...BRF AVIATION...RBL FIRE WEATHER...BRF
Hazardous Weather Outlook National Weather Service Wichita KS 1158 PM CST Thu Jan 15 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170600- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1158 PM CST Thu Jan 15 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Northwest winds will increase during the overnight hours, especially across central Kansas. See latest wind advisory for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds are expected on Friday with gusts in the 40 to 50 mph range common. See latest wind advisory for additional details. Gusty northwest winds will also support very high grassland fire danger Friday afternoon. Wind chills around zero will be likely Sunday morning across most of Central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313794.